Missouri, 2023

Flooding in Missouri, February 8 to 9, 2023

February 8 to 9, 2023 · NWS SGF · 11 events in 6 counties and zones

A frontal boundary stalled stalled over northern Arkansas and southern Missouri the morning of the 8th, which allowed showers and storms to continue over southern Missouri as moisture overrode the stalled front. |For the 72-hour period ending at 6 AM on the 9th, widespread rainfall accumulations over three inches occurred along and south of Interstate 44, and led to flooding of low water…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A frontal boundary stalled stalled over northern Arkansas and southern Missouri the morning of the 8th, which allowed showers and storms to continue over southern Missouri as moisture overrode the stalled front. Storms finally ended during the early morning of the 9th as the upper level trough moved across the region.|For the 72-hour period ending at 6 AM on the 9th, widespread rainfall accumulations over three inches occurred along and south of Interstate 44, and led to flooding of low water crossings as well as rises to flood stage along the Big Piney, Roubidoux and Current Rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 8, 5:47 AM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Feb 8, 5:47 AM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
547 AM CST Wed Feb 8 2023

Key Messages:

1. Rain chances through Tonight. Heavy rain potential with some
flooding. A flood watch is in effect along and south of the I44
corridor through tonight.

2. Second system Thu night/Friday morning with a rain/snow mix.
Some minor snow accumulation possible on grassy surfaces.

3. Dry weekend, but active again during the early part of next
week.

.SHORT TERM...(Today and tonight)
Issued at 248 AM CST Wed Feb 8 2023

Rain is ongoing this morning along and south of I-44, where the
current flood watch is in place. Ongoing moisture advection on the
nose of a strong low level jet will continue through today and
tonight as an upper level low makes its way across the plains
towards the Ozarks today. Precipitable water values greater than
1.0" will continue to spread into the region today, which, as
noted in the previous forecast discussion, is over the 90th
percentile for this time of year. This anomalous amount of
moisture will bring the potential for flooding to areas generally
along and south of I-44 today and tonight. Current expectations
are for 1 to 2.5" of additional rainfall through early Thursday
morning, on top of the 0.25 to 0.75" of rain that has already
fallen. The combination of moderate to occasionally heavy rainfall
with wet soils and no vegetation will be conducive for flooding
on creeks and streams impacting low water roads and crossing.

Surface low pressure will lift into the Ozarks this afternoon
into the evening as the upper level low takes on a slightly
negative tilt. This will allow for some increased instability with
good deep layer omega noted moving over the region this afternoon
and this evening, thanks to the low level jet and upper level
divergence from a coupled 250mb jet. This will allow for the
potential for thunderstorms during the afternoon and evening.
Though the severe threat is rather marginal and mainly focused
across southcentral Missouri mainly from Ava to Salem and
eastward. Most storms should only be strong with small hail but an
isolated severe storm with hail to quarters in size may be
possible.

As the low lifts to the north of the Ozarks tonight into Thursday
morning, winds become quite gusty with some wind gusts over 40
mph. Did not go with an advisory as sustained winds and gusts
were below thresholds, but will need be monitored as the system
moves through today.

.LONG TERM...(Thursday through Tuesday)
Issued at 248 AM CST Wed Feb 8 2023

Colder air will move into the area in the wake of the retreating
the surface low during the day Thursday into Friday. Another upper
wave will also move into the area Thursday night into Friday
which should bring a chance of rain/snow to the area. Some minor
snow accumulations may occur on grassy surfaces, but surface
temperatures will likely be too warm for much if any impact.
Friday's highs will be chilly in the mid 30s to low 40s as the
upper trough moves through.

A warming trend will occur during the weekend along with dry
weather thanks to high pressure and an upper level ridge that
moves over the region.

Looking at the beginning to middle of next week, the area may
experience deja vue as a rather similar upper level pattern is
forecast by the models to this week. An upper level low will dig
into the southwestern CONUS Monday and begin to lift north and
east across the plains before the middle of next week. The storm
system will then take a similar path as it lifts northeast across
the center of the county brining additional rainfall to the
Ozarks.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 540 AM CST Wed Feb 8 2023

A storm system will impact the region weather over the next 24 to
36 hours. Low ceilings and impacts to visibilities from rainfall
will cause flight conditions to bee MVFR to IFR today and
overnight tonight.Overnight, surface winds will increase and
shift out of the west to southwest with gusts from 30 to 40 mph.

Flight conditions are expected to remain MVFR to IFR during the
day Thursday as well though rainfall bill tapper off by morning.
Additional flight impacts are then forecast for Thursday night
into Friday as another system moves across the region.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through late tonight for MOZ082-083-090>098-101>106.

KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Hatch
Hazardous weather outlook, Feb 8, 6:09 AM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
609 AM CST Wed Feb 8 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091215-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
609 AM CST Wed Feb 8 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Elevated excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

Rain and will continue to move across the area on today into
tonight with the heavy rain risk increasing through the late
morning into the evening. Scattered storms will also occur across
portions of southern Missouri this afternoon and evening. Small
hail will be possible with a few of the storms.

The highest rainfall totals will occur along and south of the I44
corridor, where one and one half inches to three inches of rain
are likely. Given the better runoff potential during the Winter
months and recent winter precipitation, there will be a chance of
flooding, especially of rivers, creeks and streams along with low
water crossings.

As a low pressure system moves out of the area, winds will
increase tonight into Thursday morning where gusts over 40 mph
will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Light rain mixed with snow may occur Thursday night into Friday
morning. Little accumulations are expected and then only on grassy
or elevated surfaces.

Additional rainfall is again possible Tuesday into the middle of
next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood. Local standard time, as filed.

Flood, Wright

When
February 8, 8:34 AM CST to 4:00 PM CST
Where
Wright County, 4.42 mi NE of Mansfield to 4.83 mi NE of Mansfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.170, -92.530

Highway AB was closed at Wolf Creek due to flooding.

Flood, Douglas

When
February 8, 12:07 PM CST to 8:00 PM CST
Where
Douglas County, 2.76 mi W of Ava Muni Meml Arpt to 2.36 mi W of Ava Muni Meml Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.970, -92.730

Highway Y at Cowskin Creek was flooded and impassable.

Flood, Douglas

When
February 8, 12:32 PM CST to 8:00 PM CST
Where
Douglas County, 1.79 mi ENE of Ava to 2.04 mi ENE of Ava
Cause
Heavy Rain
Reported by
Public
Coordinates
36.960, -92.620

Highway FF at Hunter Creek was flooded and impassable.

Flood, Barry

When
February 8, 1:50 PM CST to 8:00 PM CST
Where
Barry County, 0.55 mi W of Mc Dowell to 0.23 mi WSW of Mc Dowell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.820, -93.790

Highway C at the Flat Creek low water crossing due to flooding.

Flood, Howell

When
February 8, 5:50 PM CST to February 9, 1:00 AM CST
Where
Howell County, 1.31 mi ESE of Leota to 1.34 mi ESE of Leota
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.520, -92.010

Highway 142 at Bennetts River was flooded and impassable.

Flood, Ozark

When
February 9, 6:00 AM CST to 2:00 PM CST
Where
Ozark County, 1.31 mi ENE of Lawndale to 1.58 mi ENE of Lawndale
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.640, -92.230

Highway H was closed at the North Fork River low water crossing due to flooding.

Flood, Ozark

When
February 9, 6:03 AM CST to 2:00 PM CST
Where
Ozark County, 0.89 mi NE of Sycamore to 1.23 mi NE of Sycamore
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.710, -92.270

Highway 181 was closed at the Bryant Creek low water crossing due to flooding.

Flood, Wright

When
February 9, 7:18 AM CST to 2:00 PM CST
Where
Wright County, 1.38 mi N of Jerktail to 1.8 mi NNW of Jerktail
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.440, -92.450

Highway Z at the Elk Creek low water crossing was flooded.

Flood, Texas

When
February 9, 7:41 AM CST to 3:00 PM CST
Where
Texas County, 3.89 mi WNW of Prescott to 3.79 mi NW of Prescott
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.460, -91.990

Highway BB at the Big Piney River low water crossing was flooded and impassable.

Flood, Ozark

When
February 9, 7:50 AM CST to 3:00 PM CST
Where
Ozark County, 2.77 mi E of Rockbridge to 3.28 mi E of Rockbridge
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.780, -92.370

Highway 95 at the Bryant Creek low water Crossing was flooded and impassable.

Flood, Douglas

When
February 9, 9:03 AM CST to 4:00 PM CST
Where
Douglas County, 1.49 mi SSE of Olathe to 1.56 mi SSE of Olathe
Cause
Heavy Rain
Reported by
Public
Coordinates
37.010, -92.520

Highway U at the Bryant Creek low water crossing was flooded and impassable.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081037, 1081038, 1081039, 1081040, 1081041, 1081042, 1081043, 1081044, 1081045, 1081046, 1081047.